Jump to content
Important Survey - Please Participate ×

How long can I hold off? Questions...


[Ia...]

Recommended Posts

Hi - I am a long-term user of an extremely high dose of Ativan (10Mg/day in 5 doses.) This September 2023 marked my 10-year anniversary - nothing to be proud of, but it was given to me by a doctor as a direct result of trying to save my life from another illness. That doctor is now deceased and I have had a raging addiction to lorazepam for years.

I tried to get off a few years earlier, but as I am a single mom and caretaker of two young children with no support, I realized I could not handle the symptoms and take care of the children on my own during withdrawal. As I had zero symptoms while taking the drug, I decided to postpone tapering until my children were out of the house at 18. They are now 10 and 12. It is very important to me not to lose my children regarding this. They are the air I breathe.

As I had zero symptoms from the Ativan, I was going about life as per usual until recently. I started to get anxious - I have not felt that once since I started the Benzo so it freaked me out that there was a possibility that tolerance might come before my children hit 18 (that is 8 years from now.) I am also going through perimenopause and I hear this is a common symptom of lowering estrogen. 

I do not want to put fear in myself and scare myself more as I know that makes it worse. but I have some questions:

1- When long-term users start tolerance, what were some of the first symptoms? (So far anxiety is all I have.)

2- Has anybody gone through perimenopause on a Benzo and started to have symptoms of Anxiety?

3- Even tho I am on a Benzo, I try and be very healthy by eating well, taking supplements, and exercising. Lately, I upped the supplements, clean eating, and exercise to counteract the perim symptoms which are not fun. Can these healthful things also detox the drug out of your system, therefore causing withdrawal symptoms?

I don't know what to do - I am frightened that tolerance will get me before my children can take care of themselves. No - I do not have family or friends that can help. I am alone.

Any helpful advice or knowledge on this would greatly help this single mom!

Lots of love and light,

T

 

Link to comment
Share on other sites

My symptoms of tolerance withdrawal started pretty quickly. I was getting bad dreams almost every night, anxiety attacks, feelings of anger and rage, etc. You will be able to tell when the benzos no longer calm you down. I used to take my full dose of Klonopin in a day and still have anxiety and feel terrible.

Link to comment
Share on other sites

@[Ia...], I don’t believe living a healthy lifestyle will cause the drug to leave your system, its more likely you’re reaching tolerance.

 When you tapered the Ativan in the past, did you get completely off of it or did you reinstate your normal dose before that happened?  Also, what was your experience when you reinstated, did you have to go on a higher dose or was it fairly easy to go back on the same and how long did it take you to stabilize when you resumed the drug? 

Link to comment
Share on other sites

I can't say for sure that I had tolerance but I suspect the beginning of tolerance before my taper started. My symptoms were anxiety, insomnia and memory problems. I can't  remember how and in which order they presented because I didn't know there was such a thing as tolerance. I'm also perimenopausal and I'm 10 months off now. My anxiety intensity kept increasing and my ability to deal with situations became increasingly difficult. I don't think the gradual increase in intensity was caused by perimenopause. I agree with @[Pa...] your situation sounds like tolerance. 

Link to comment
Share on other sites

Hi 

17 hours ago, [[P...] said:

@[Ia...], I don’t believe living a healthy lifestyle will cause the drug to leave your system, its more likely you’re reaching tolerance.

 When you tapered the Ativan in the past, did you get completely off of it or did you reinstate your normal dose before that happened?  Also, what was your experience when you reinstated, did you have to go on a higher dose or was it fairly easy to go back on the same and how long did it take you to stabilize when you resumed the drug? 

HI! Thanks for responding. I had read the Ashton Manual many times and made many year-long calculations to get off. So when I started  I only did 2.5% -5% a week tapering. I only lasted less than a month because even tho you aren't supposed to feel cuts that low - I did, and it hit aggressively when had two young children in the back seat when I was driving on 95. It was then I thought I felt so sick I could crash with my babies in the back.

After that, I realized how powerful the withdrawal feeling was, and no way could i do it with young kids.

I reinstated it immediately to my regular 10 mg (on this high since 2016 -started at 2 mg in 2013) and did NOT have any symptoms when doing so - I think because it was just a short while I lowered it and such an insignificant cut.

Link to comment
Share on other sites

Thank you everyone for your responses.  Right now the only symptom (that JUST started) is occasional anxiety - BUT I never had it in all these years because the Ativan kept it at bay. I also wake up earlier and sometimes take my morning dose and am able to go back to sleep. I feel blessed I made it this far with two young kids. I have not had any issues with side effects of any kind while on this dose. 

Although I know I am on borrowed time here. 

Link to comment
Share on other sites

59 minutes ago, [[I...] said:

I only lasted less than a month because even tho you aren't supposed to feel cuts that low - I did,

Most members will experience symptoms when they make small reductions so your experience mirrored what we see here. I hope you can continue on the Ativan until you and your family are ready but I’m glad you’re aware of what might possibly await you.

From what I’ve read, tapering while in tolerance is rough so even though you don’t want to do this until absolutely necessary, it might be to your advantage to start a very slow taper now. 

  • Like 1
Link to comment
Share on other sites

You might want to consider micro tapering. You can taper 0.001mg for a couple of days and then hold for a couple of days. This will be very slow and you're keeping tolerance at bay plus you'll be making some progress while you're kids are still in the house.

  • Like 2
Link to comment
Share on other sites

19 hours ago, [[j...] said:

You might want to consider micro tapering. You can taper 0.001mg for a couple of days and then hold for a couple of days. This will be very slow and you're keeping tolerance at bay plus you'll be making some progress while you're kids are still in the house.

You are so nice to think of solutions - THANK YOU! With a dose as high as mine (10 mg/day)- I believe that small can only be done with a water taper... is that correct? .001 of 10 mg sounds so difficult to cut. But I want to do the right thing here, as stable and as humanly possible for my children. But I figured it would take 19.231 years on that type of cut (.001 / week (1000 weeks / 52 weeks = 19.23 years) to go down 1 mg. So by the time my daughter was 18 (8 years) I would be down almost .415 (almost.5 mg) a cut. Better than nothing.  I wonder if I would feel it to make it worth it for 8 years?

Link to comment
Share on other sites

The thing about tapers is they need constant tweaks and adjustments along the way, we can make plans but life will change them.  

Using your symptoms to guide your taper is the best way we’ve found to get this done, you may feel well enough to make larger reductions at times, others you’ll want to slow it down.  Having a plan is helpful but being flexible is what helps you live your life while ridding yourself of the drug.

 

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...